Michigan, 2012Hail in Michigan, March 16, 2012
March 16, 2012 · NWS GRR · 3 events in 2 counties and zones
Several reports of severe hail ranging from an inch to inch and a quarter in diameter were received from portions of Allegan and Kent counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several reports of severe hail ranging from an inch to inch and a quarter in diameter were received from portions of Allegan and Kent counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 16, 2:25 PM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Mar 16, 2:25 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT FRI MAR 16 2012
.SYNOPSIS...
ISSUED AT 325 PM EDT FRI MAR 16 2012
GENERALLY FAIR AND WARM WEATHER WILL CONTINUE INTO NEXT WEEK. THERE
WILL BE SOME SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY INTO
SUNDAY AS MOISTURE MOVES UP FROM THE SOUTH...AND AGAIN BY THE NED OF
NEXT WEEK AS A COLD FRONT MOVES THROUGH.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 325 PM EDT FRI MAR 16 2012
THUNDERSTORM CHANCES THIS EVENING AND LATE SATURDAY INTO SATURDAY
NIGHT IS THE FORECAST CHALLENGE IN THE NEAR TERM. WILL ALSO HAVE TO
WATCH FOR PATCHY DENSE FOG AGAIN TONIGHT...BUT WINDS ARE STRONGER
THAN LAST NIGHT SO FOG SHOULD NOT BE AS WIDESPREAD.
FOR TONIGHT... WILL MONITOR A CU FIELD THAT HAS FORMED SOUTH OF
INTERSTATE 96 WHERE SFC INSTABILITY IS INCREASING THIS AFTERNOON.
MID LEVEL LAPSE RATES REMAIN STEEP BUT SHEAR AND SFC CONVERGENCE IS
WEAK. WILL HAVE ISOLATED POPS TO COVER POTENTIAL FOR STRONGER
UPDRAFTS TO FORM.
LATER TONIGHT THE ISSUE BECOMES FOG ONCE AGAIN AS MOIST LOW LEVELS
WITH SFC DEW POINTS IN THE 50S SHOULD BE SOMEWHAT MITIGATED BY LOW
LEVEL WINDS STRONGER THAN LAST NIGHT...WHICH SHOULD PREVENT THE SAME
AREAL EXTENT OF DENSE FOG FORMATION. WILL HAVE PATCHY DENSE FOG IN
THE FORECAST TO COVER.
SATURDAY SHOULD START OUT QUIET BUT WEAK SHORTWAVE TROUGH AND SLUG
OF RETURN FLOW MOISTURE ARRIVING LATE AFTERNOON SHOULD BRING ANOTHER
ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WHICH
SHOULD PERSIST INTO SATURDAY NIGHT AS THIS FEATURE MOVES THROUGH.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 325 PM EDT FRI MAR 16 2012
THE WARM WEATHER WILL CONTINUE THROUGH THE PERIOD WITH HIGHS IN THE
MID 70S AND LOWS IN THE 50S. THE LARGE UPPER RIDGE WILL CONTINUE FOR
SEVERAL MORE DAYS. A WEAK SHORT WAVE WILL MOVE OVER THE CWA SUNDAY
RESULTING IN A SLGHT CHC TSRA. THEN WE/LL SEE A FEW DRY DAYS. A DEEP
UPPER TROUGH IS PROGGED TO MOVE ACROSS THE COUNTRY SLOWLY CUTTING
OFF OVER THE SRN PLAINS. AS IT APPROACHES THE GREAT LAKES...CHANCES
FOR TSRA WILL INCREASE BEGINNING LATE WEDNESDAY AND CONTINUING
THROUGH FRIDAY. THIS TROUGH WILL BE A SLOW MOVER AND IT/S AFFECTS
WILL BE FELT FOR SEVERAL DAYS IN THE FORM OF TSRA.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY)
ISSUED AT 150 PM EDT FRI MAR 16 2012
FOG IS LIFTING AND SHOULD BE GONE WITH VFR CONDITIONS INTO THIS
EVENING. COULD BE AN ISOLATED TSRA NEAR AZO AND BTL LATE THIS
AFTERNOON AND THIS EVENING BUT CHANCES ARE LOW ENOUGH TO LEAVE OUT
OF THE FORECAST FOR NOW.
EXPECT MVFR AND PATCHY IFR FOG TONIGHT BUT WINDS WILL BE UP A BIT SO
IFR AND LIFR FOG SHOULD NOT BE AS WIDESPREAD AS LAST NIGHT.
&&
.MARINE...
ISSUED AT 150 PM EDT FRI MAR 16 2012
AREAS OF FOG WILL BE ACROSS LAKE MICHIGAN THE NEXT FEW DAYS AS WARM
AND MOIST AIR IS OVER THE COLDER WATER. WINDS WILL INCREASE TONIGHT
BUT SHOULD STAY BELOW 25 KNOTS.
&&
.HYDROLOGY...
ISSUED AT 150 PM EDT FRI MAR 16 2012
ONLY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED NEXT FEW DAYS
WHICH SHOULD NOT AFFECT RIVER LEVELS MUCH.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM....93
AVIATION...OSTUNO
MARINE...OSTUNO
HYDROLOGY...OSTUNO
Hazardous weather outlook, Mar 16, 1:50 PM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
250 PM EDT FRI MAR 16 2012
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
250 PM EDT FRI MAR 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR SOUTHWEST LOWER
MICHIGAN LATE THIS EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
PATCHY DENSE FOG IS POSSIBLE TONIGHT....ESPECIALLY NEAR LAKE
MICHIGAN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ROUNDS OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY
AFTERNOON INTO SUNDAY NIGHT. AT THIS TIME...SEVERE STORMS ARE NOT
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-171015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
250 PM EDT FRI MAR 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG WILL BE ACROSS LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A PERSISTENT WARM AND MOIST FLOW OF AIR OVER THE LAKE WILL
CONTINUE THE THREAT OF DENSE FOG THROUGH THE WEEKEND AND INTO NEXT
WEEK.
DUKE OSTUNO
In the hours before
Special weather statement, Mar 16, 5:28 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
628 PM EDT FRI MAR 16 2012
MIZ064-071-162330-
ALLEGAN-VAN BUREN-
628 PM EDT FRI MAR 16 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF ALLEGAN...MOVING NORTH AT 10
MPH.
PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLOOMINGDALE... GRAND JUNCTION... GRAND JUNCTION...
PULLMAN... ALLEGAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4266 8612 4267 8576 4228 8581 4227 8605
TIME...MOT...LOC 2228Z 179DEG 10KT 4237 8593
JK
Special weather statement, Mar 16, 6:04 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
704 PM EDT FRI MAR 16 2012
MIZ064-065-170000-
ALLEGAN-BARRY-
704 PM EDT FRI MAR 16 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL ALLEGAN COUNTY...MOVING NORTH
AT 15 MPH.
PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRADLEY... WAYLAND... DORR...
MOLINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4252 8582 4276 8580 4277 8580 4277 8544
4249 8558
TIME...MOT...LOC 2304Z 188DEG 13KT 4261 8568
HOVINGHail, Allegan
- When
- March 16, 6:15 PM EST to 6:19 PM EST
- Where
- Allegan County, 1.67 mi WNW of Shelbyville to 0.69 mi N of Hopkinsburg
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.610, -85.660
Trained spotters reported one to one and a quarter inch diameter hail east of Hopkins over eastern Allegan county over to near US-131.
Hail, Allegan
- When
- March 16, 6:38 PM EST
- Where
- Allegan County, 1.53 mi W of Bradley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.630, -85.660
A trained spotter reported one inch diameter hail near exit 61 on US-131.
Hail, Kent
- When
- March 16, 7:12 PM EST to 7:19 PM EST
- Where
- Kent County, 2.14 mi WSW of Cascade to 1.23 mi SE of Cascade
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.910, -85.540
A trained spotter reported quarter size diameter hail at Spring Hill Suites near the Gerald R. Ford airport in Grand Rapids which was corroborated with a couple of additional reports of large hail in that area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Winter Storm in California, March 16 to 17, 2012$1.0 million · EF0 · 13 events
- Flash Flood in Tennessee, March 16, 2012$50,000 · 1 event
- Hail in Georgia, March 16, 20120.88 in hail · 7 events
- Hail in South Carolina, March 16, 20121 in hail · 6 events
- Hail in South Carolina, March 16, 20121 in hail · 5 events
- Hail in Texas, March 16, 20122 in hail · 5 events
- Heavy Snow and High Wind in Nevada, March 16 to 19, 201262 kt wind · 5 events
- Hail in Alabama, March 16, 20121.75 in hail · 4 events
- Hail in Georgia, March 16, 20121.75 in hail · 4 events
- Hail in Texas, March 16, 20120.88 in hail · 4 events
- Heavy Snow in California, March 16 to 17, 20123 events
- Hail and Damaging Wind in Georgia, March 16, 2012$3,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363837, 363838, 363836.